Hail, El Paso
- When
- September 11, 2:35 PM MST to 2:47 PM MST
- Where
- El Paso County, 1.84 mi E of White
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.832, -106.539
Hail, up to quarter size fell for 12 minutes.
A weak upper disturbance moved slowly southward over southern New Mexico and far west Texas within a moist, unstable air mass. An approaching jet streak from the west along with low level easterly flow provided favorable vertical wind shear and sufficient lift for a severe weather outbreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak upper disturbance moved slowly southward over southern New Mexico and far west Texas within a moist, unstable air mass. An approaching jet streak from the west along with low level easterly flow provided favorable vertical wind shear and sufficient lift for a severe weather outbreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 2:05 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 305 PM MDT FRI SEP 11 2009 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION TONIGHT AND SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER FAR WESTERN NEW MEXICO. ABUNDANT MOISTURE IN THE ATMOSPHERE WILL GENERATE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL... WITH LOCALIZED FLOODING POSSIBLE. HIGH PRESSURE ALOFT WILL BEGIN TO BUILD OVER THE AREA LATE SUNDAY AND MONDAY. THIS WILL DECREASE CHANCES FOR THUNDERSTORMS FOR MUCH OF NEXT WEEK. TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL THE NEXT DAYS...DUE TO CLOUDS AND MOISTURE...THEN WARM UP BACK TO NORMAL AFTER MONDAY. && .DISCUSSION... UPPER LOW OVER WEST CENTRAL NEW MEXICO HAS NOW BECOME THE DOMINANT FEATURE AND WILL REMAIN SO OVER THE NEXT 36-48 HOURS. THIS LOW... COMBINED WITH UPPER HIGH NEAR THE BAJA IS CREATING MODERATE NORTHWEST FLOW OVER THE AREA. DRY SLOT RAPIDLY MOVED IN THIS MORNING...PERHAPS HELPING THE FIRST CONVECTION FIRE OFF. DRY SLOT IS NOW SOUTHEAST OF AREA AND MORE MOISTURE IS MOVING IN...WRAPPING AROUND THE UPPER LOW. A FEW OF THESE STORMS HAVE ALREADY APPROACHED SEVERE SO EXPECT MORE OF THESE THIS EVENING. STORM MOVEMENT LOOKS FAST ENOUGH THAT FLOODING MAY NOT BE MUCH OF A PROBLEM TONIGHT. GFS/NAM STILL HAVING DIFFERENCES WITH HANDLING OF THE UPPER LOW. GFS KEEPS LOW DEEPER AND MOVES LOW SOUTHEAST WARD ACROSS THE WESTERN CWA SATURDAY NIGHT. NAM IS WEAKER WITH FEATURE AND NOT NEAR THE AMOUNT OF QPF OVER THE NEXT 36 HOURS. AM LEANING TOWARD THE GFS SOLUTION... THOUGH KEPT POPS FAIRLY UNIFORM THROUGHOUT THE REGION. GFS WOULD SUGGEST HIGHER POPS AND FUTURE SHIFTS MAY NEED TO MODIFY ACCORDINGLY. GFS STILL PRETTY CONSISTENT FURTHER OUT. AS UPPER LOW EXITS SOUTHEAST...UPPER RIDGE WILL BUILD IN FROM THE SOUTHERN BAJA NORTH TO COLORADO SUNDAY AND MONDAY IN RESPONSE TO LARGE INCOMING LOW OFF THE CALIFORNIA COAST. GFS NOT SHOWING MUCH CAPPING WITH THIS RIDGE...AS H5 TEMPS REMAIN FAIRLY COOL...BUT JUST THE ABSENCE OF LARGE SCALE LIFTING SHOULD HELP DIMINISH THUNDERSTORM COVERAGE. PLUS MOISTURE SLOWLY DIMINISHES. LATEST GFS SHOWING LOWER MISSISSIPPI VALLEY UPPER LOW DRAGGING BACK DOOR COOL FRONT TO THE EASTERN CWA WEDNESDAY...WITH HIGH QPFS IN THE EAST. WILL HAVE TO WATCH FOR THIS...THOUGH GFS HAS BEEN CHANGING QUITE A BIT FROM RUN TO RUN AFTER ABOUT 72-84 HOURS. && .AVIATION...VALID..12/00Z-13/00Z... SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL DECREASE IN COVERAGE AND INTENSITY AFTER MIDNIGHT. THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY...STARTING BEFORE NOON IN THE GILA REGION AND THE SACRAMENTO MOUNTAINS AND MOVING INTO THE DESERT LOWLANDS BY EARLY AFTERNOON. EXPECT LOW VISIBILITY IN HEAVY RAIN WITH THESE STORMS ALONG WITH HAIL AND GUSTY WINDS. WHILE MUCH OF THE REGION WILL BE VFR...THERE WILL BE AREAS OF IFR AND MVFR IN AND NEAR THUNDERSTORMS WITH VISIBILITY DOWN TO 1-3SM AND CIGS BKN-OVC015-030. .FIRE WEATHER... SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT THEN DIMINISH AFTER MIDNIGHT. LOW PRESSURE ALOFT WILL KEEP UNSTABLE AIR OVER THE REGION THROUGH THE WEEKEND. THE UNSTABLE AIR ALOFT COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN EACH AFTERNOON AND EVENING TODAY THROUGH SUNDAY. AFTERNOON TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL THE NEXT FEW DAYS. MINIMUM RELATIVE HUMIDITY IN THE 30S ACROSS LOWLAND DESERTS AND MAINLY IN THE 50S OVER AREA MOUNTAINS THIS AFTERNOON THROUGH SUNDAY...OVERNIGHT RECOVERY VERY GOOD THE NEXT COUPLE OF NIGHTS. DRIER AIR MAY BEGIN TO FILTER IN FROM THE WEST MONDAY OR TUESDAY AS A WEAK RIDGE BUILDS IN FROM THE SOUTHWEST. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 85 63 86 64 / 30 30 30 20 20 SIERRA BLANCA TX 60 82 58 83 57 / 30 30 30 20 20 LAS CRUCES 63 85 61 86 62 / 30 30 30 20 20 ALAMOGORDO 64 83 62 84 61 / 30 30 30 20 20 CLOUDCROFT 42 61 41 63 43 / 30 40 30 30 20 TRUTH OR CONSEQUENCES 63 83 61 84 60 / 30 30 30 20 20 SILVER CITY 54 79 52 78 53 / 30 30 30 20 20 DEMING 63 84 61 85 60 / 30 30 30 20 20 LORDSBURG 63 85 61 86 60 / 30 30 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1215 AM MDT FRI SEP 11 2009 NMZ022>025-030>032-TXZ055-056-121645- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1215 AM MDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW OF THESE STORMS. STORMS WILL BE FAIRLY SLOW MOVING SO SOME LOCAL FLOODING IS POSSIBLE DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS SATURDAY. LOCAL HEAVY RAINFALL POSSIBLE ALONG WITH WIND GUSTS TO 35 MPH. JUST SOME ISOLATED THUNDERSTORMS SUNDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR POSSIBLE FLOODING OR SEVERE THUNDERSTORMS FRIDAY THROUGH SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 121 PM MDT FRI SEP 11 2009 NMZ024-025-030>032-TXZ055-056-112100- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT... TIMBERON...LORDSBURG...DEMING...LAS CRUCES...EL PASO... SIERRA BLANCA...DELL CITY 121 PM MDT FRI SEP 11 2009 ...THUNDERSTORMS WITH LOCALIZED HEAVY RAIN TO RETURN THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS CURRENTLY OVER THE HIGHER ELEVATIONS OF THE SACRAMENTO MOUNTAINS AND GILA REGION OF SOUTHERN NEW MEXICO... WILL SPREAD INTO THE LOWLAND DESERTS LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND WILL PRODUCE LOCALIZED TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS SET UP OVER AREAS WHICH RECEIVED HEAVY RAINFALL YESTERDAY AND LAST NIGHT. SPECIAL AREAS OF CONCERN INCLUDE PARTS OF LAS CRUCES AND THE NEW MEXICO BOOTHEEL...AS WELL AS THE AREA AROUND FORT HANCOCK TEXAS. A SLOW-MOVING UPPER LEVEL LOW OVER WEST-CENTRAL NEW MEXICO... AND AN ENHANCED SUBTROPICAL JET OVER SONORA AND CHIHUAHUA...COMBINED WITH A MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...ARE RESPONSIBLE FOR THE ENHANCED THUNDERSTORM ACTIVITY EXPERIENCED OVER THE REGION THE PAST COUPLE OF DAYS. THE UPPER LOW WILL SLOWLY WEAKEN...BUT A LINGERING TROUGH AND ENHANCED MOISTURE WILL KEEP THUNDERSTORM ACTIVITY ON THE HIGH SIDE FOR SATURDAY...WITH DECREASING AREAL COVERAGE EXPECTED ON SUNDAY. NMZ022-023-112100- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES 121 PM MDT FRI SEP 11 2009 ...THUNDERSTORMS STRENGTHENING OVER THE GILA REGION... SCATTERED THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY ACROSS MUCH OF THE GILA REGION OF NORTHERN GRANT COUNTY...AS WELL AS OVER THE SAN ANDRES MOUNTAINS IN EASTERN SIERRA COUNTY. THESE THUNDERSTORMS ARE MOVING VERY SLOWLY...AND ARE PRODUCING LOCALLY TORRENTIAL RAINFALL AMOUNTS...ESPECIALLY ALONG AND EAST OF STATE HIGHWAY 15 IN GRANT COUNTY. WIND GUSTS TO 40 MPH...AND SMALL HAIL WILL ALSO ACCOMPANY THESE STORMS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THESE STORMS ARE EXPECTED TO BUILD INTO THE LOWER ELEVATIONS OF GRANT AND SIERRA COUNTY OVER THE NEXT COUPLE OF HOURS. STORMS ARE ALSO LIKELY TO BUILD INTO THE SILVER CITY AREA LATER TODAY. LOCALIZED FLOODING WILL BE POSSIBLE...AND THOSE TRAVELING IN THE AREA ARE ADVISED TO USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY RAINFALL. FLOOD ADVISORIES AND/OR WARNINGS MAY BECOME NECESSARY LATER TODAY. STAY TUNED FOR POSSIBLE FUTURE STATEMENTS. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 240 PM MDT FRI SEP 11 2009 NMZ022-031-112145- SOUTHWEST MOUNTAINS/LOWER GILA REGION- SOUTHWEST DESERT/MIMBRES BASIN- INCLUDING THE CITIES OF...SILVER CITY...DEMING 240 PM MDT FRI SEP 11 2009 ...BLOWING DUST POSSIBLE ON U.S. HIGHWAY 180 BETWEEN DEMING AND SILVER CITY... AT 240 PM MDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF THE JUNCTION OF U.S. HIGHWAY 180 AND STATE HIGHWAY 61...ABOUT HALFWAY BETWEEN DEMING AND SILVER CITY...STRADDLING THE GRANT AND LUNA COUNTY LINES. THIS THUNDERSTORM IS LIKELY TO PRODUCE OUTFLOW WINDS OF 35 TO 45 MPH...WHICH WILL RESULT IN AREAS OF VISIBILITY- REDUCING BLOWING DUST ALONG HIGHWAY 180 OVER THE NEXT HOUR OR SO. MOTORISTS TRAVELING BETWEEN DEMING AND SILVER CITY SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING BLOWING DUST. HARDIMAN
The El Paso radar (KEPZ), 16 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail, up to quarter size fell for 12 minutes.
Flash flooding affected far east El Paso. Reports from TxDOT included water covering State Highway 375 near Del Valle High School and wzter covering Montana Street east of Highway 375. Also, an arroyo overflow closed part of I-10 at Eastlake Boulevard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196986, 196987, 196993.